Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 39, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Mar 1, 2021, 11:56 AM CST. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2021, 11:56 AM CST (17:56 UTC)
- Expired
- Mar 1, 2021, 1:03 PM CST
- In force
- 67 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Eglin Afb radar (KEVX), 130 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.1
The text
As transmitted.
876
WHUS54 KMOB 011756
SMWMOB
GMZ655-675-011930-
/O.NEW.KMOB.MA.W.0039.210301T1756Z-210301T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1156 AM CST Mon Mar 1 2021
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
60 NM...
* Until 130 PM CST.
* At 1154 AM CST, strong thunderstorms capable of producing
waterspouts were located along a line extending from 9 nm southeast
of Fort Walton Liberty Ship Reef to 41 nm south of Oriskany Reef,
moving east at 25 knots.
HAZARD...Waterspouts possible along with wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Okaloosa Deep Water Reef.
LAT...LON 2933 8644 2938 8654 2939 8669 2932 8712
2964 8714 3027 8657 3027 8639 2927 8640
TIME...MOT...LOC 1754Z 261DEG 25KT 3023 8644 2935 8709
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS
$$3 follow-up statements
828
FZUS74 KMOB 011828
MWSMOB
Marine Weather Statement
National Weather Service Mobile AL
1228 PM CST Mon Mar 1 2021
GMZ655-011837-
/O.CAN.KMOB.MA.W.0039.000000T0000Z-210301T1930Z/
1228 PM CST Mon Mar 1 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
The thunderstorms have moved out of the warned area.
LAT...LON 2936 8648 2938 8654 2939 8669 2934 8703
3005 8656 3004 8640 2928 8640
TIME...MOT...LOC 1827Z 286DEG 20KT 2998 8638 2938 8686
$$
GMZ675-011930-
/O.CON.KMOB.MA.W.0039.000000T0000Z-210301T1930Z/
1228 PM CST Mon Mar 1 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 130 PM CST...
For the following areas...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
At 1227 PM CST, severe thunderstorms capable of producing waterspouts
were located along a line extending from 7 nm east of Okaloosa Deep
Water Reef to 40 nm south of Oriskany Reef, moving east at 20 knots.
HAZARD...Waterspouts and wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Okaloosa Deep Water Reef.
LAT...LON 2936 8648 2938 8654 2939 8669 2934 8703
3005 8656 3004 8640 2928 8640
TIME...MOT...LOC 1827Z 286DEG 20KT 2998 8638 2938 8686
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS
$$403
FZUS74 KMOB 011847
MWSMOB
Marine Weather Statement
National Weather Service Mobile AL
1247 PM CST Mon Mar 1 2021
GMZ675-011930-
/O.CON.KMOB.MA.W.0039.000000T0000Z-210301T1930Z/
1247 PM CST Mon Mar 1 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 130 PM CST...
For the following areas...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
At 1247 PM CST, severe thunderstorms capable of producing waterspouts
were located along a line extending from 21 nm south of Okaloosa Deep
Water Reef to 31 nm southeast of Oriskany Reef to 56 nm south of Fort
Walton Liberty Ship Reef, moving southeast at 20 knots.
HAZARD...Waterspouts and wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Severe thunderstorms will remain over mainly open waters.
LAT...LON 2936 8648 2938 8654 2939 8669 2936 8691
2953 8682 2962 8684 2978 8640 2928 8640
TIME...MOT...LOC 1847Z 293DEG 19KT 2964 8640 2957 8674 2938 8675
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS
$$308
FZUS74 KMOB 011903
MWSMOB
Marine Weather Statement
National Weather Service Mobile AL
103 PM CST Mon Mar 1 2021
GMZ675-011912-
/O.CAN.KMOB.MA.W.0039.000000T0000Z-210301T1930Z/
103 PM CST Mon Mar 1 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
The thunderstorms have weakened but still could produce a brief wind
gust up to 30 knots.
LAT...LON 2936 8648 2938 8654 2939 8669 2936 8691
2953 8682 2962 8684 2978 8640 2928 8640
TIME...MOT...LOC 1901Z 261DEG 25KT 2966 8628 2959 8662 2940 8663
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Mar 1, 6:31 AM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Mar 1, 6:31 AM CST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
631 AM CST Mon Mar 1 2021
.UPDATE...Southerly swell sets around 3 ft/7 sec will continue to
approach area beaches today. A HIGH rip current risk continues
along area beaches today. The risk is MODERATE tonight through
Wednesday. /21
&&
.AVIATION...
12Z issuance...VLIFR ceilings and visibility reductions due to fog
will impact locations along the immediate coast early this
morning. MVFR to VFR otherwise prevails today as rain showers
increase in coverage in association with an approaching cold
front. The front will move across our area this morning, with
winds turning northerly and increasing to 8-13 knots with a few
higher gusts. Numerous to widespread rain showers and isolated
thunderstorms will be possible tonight, especially after midnight.
Ceilings lower to MVFR to IFR again late tonight. Visibility much
better after today, though localized reductions in visibility
will be possible within heavier rain showers that develop. /21
&&
.PREV DISCUSSION... /issued 522 AM CST Mon Mar 1 2021/
NEAR TERM UPDATE /Now Through Tuesday/...We are starting off this early
Monday morning and first day of March with the same familiar weather
pattern that we have had over the past several days. A very warm and
moist light southerly to southwesterly surface flow is in place
across our region on the western periphery of a surface ridge of
high pressure nosing westward across the FL peninsula and north
central Gulf Coast region. Fog has remained confined to coastal
portions of southwest AL and the western FL panhandle again so far
early this morning, with a few locations along the immediate coast
reporting visibility readings of 1/2 mile or less. HRRR/RAP
visibility guidance has been doing a decent job depicting areas most
prone to fog development the past few mornings, and the latest runs
keep areas of dense fog mainly across southern portions of Mobile,
Baldwin, Escambia (FL), Santa Rosa, and Okaloosa counties, and
possibly into far southern parts of George and Stone counties in
southeast MS through around 9 AM CST. A Dense Fog Advisory continues
for these locations through this time. Isentropic ascent in the W-SW
flow aloft and low warm advection regime has resulted in the
development of scattered rain showers across portions of the western
FL panhandle and adjacent south central AL overnight. A cold front
was meanwhile moving southward into central portions of MS and AL
early this morning, and was located from just north of Meridian to
south of Birmingham as of 4 AM CST.
The cold front will continue to advance southward into interior
portions of southeast MS and southwest/south central AL this
morning, before pushing southward across the rest of our forecast
area through this afternoon. Deep layer moisture will become
enhanced along and behind the frontal zone today. Low level forcing
ahead of the advancing boundary, and increased ascent aloft in
association with periodic shortwave impulses embedded within the
west-southwest flow will all be supportive of increasing rain
chances across our forecast area today. Numerous rain showers will
initially develop across interior southeast MS/southwest AL along
the front early this morning, and will have high POPs between 60-80%
over these areas through the morning. High resolution and short
range guidance also show a shortwave impulse moving near the coast
today. This feature along with the approaching cold front will serve
as another focus for ascent which will likely result in convective
development over our northern marine zones and adjacent coastal
counties late this morning into this afternoon. Low level wind
fields will be weak along the coast today, but CAPE values between
500-1000 J/KG and sufficient deep layer shear could result in the
development of a couple of stronger storm cells capable of producing
gusty winds and brief heavy rainfall over far southwest AL and the
western FL panhandle this afternoon. Highs today will be coolest
over interior southeast MS and southwest AL behind the front, where
readings are forecast to range in the mid 60s to near 70. Highs
should have a chance to warm into the mid to upper 70s over southern
portions of the area.
An upper level low is forecast to lift toward the ArkLaTex region
Tuesday morning and toward the Mid-Mississippi Valley region through
Tuesday afternoon. A moist west-southwest flow pattern aloft will
persist across our local area tonight into Tuesday ahead of this
system. A couple of shortwave troughs embedded within this flow
pattern will move across our region late tonight into Tuesday,
providing enhanced ascent within the deeply moist airmass over our
area. The frontal boundary is forecast to stall over the north
central Gulf, just to the south of our local marine area tonight.
This feature will lift north as a warm front during the day Tuesday
as a surface wave of low pressure lifts northeastward from the
western Gulf Tuesday morning to near the mouth of the Mississippi
River by late Tuesday afternoon. There remains some uncertainty on
how far north the surface low will lift and where the attendant warm
front will be located by late Tuesday afternoon, but the warm front
may be positioned just south of the coast along our near shore
marine zones by late in the afternoon. Rain showers are forecast to
increase in coverage going into late tonight ahead of the initial
approaching shortwave trough, and expect numerous to widespread
coverage of showers across most of our area after midnight tonight.
POPs subsequently increase to 60-80% late tonight. A more diffluent
pattern aloft will be in place across our CWA on Tuesday ahead of
the upper level low that will be lifting toward the MS Valley.
Increased forcing for ascent should allow for the development of
widespread rain showers across our forecast area during the day
Tuesday, with perhaps enough elevated instability for isolated
thunderstorms. Precipitable water values will be enhanced around
1.5" and the pattern will be supportive of locally heavy rainfall
around the region. Widespread rainfall amounts between 1.5" to 2.5"
look to be a good bet across much of the area with this event, with
localized totals over 3" certainly possible. There will be a
marginal risk of flooding, particularly of low lying and urban areas
where heavy rain/storms train through the day Tuesday. We will
also need to watch where the warm front will be located going into
late Tuesday afternoon/evening. While focus for severe convection
will probably remain confined to our marine zones, a narrow warm
sector could penetrate coastal areas from Gulf Shores to Destin
late in the afternoon or evening, and this may be an area to watch
closely for an isolated damaging wind or tornado threat. More on
that below.
Lows tonight will be much cooler in the mid 40s to lower 50s north
of I-10 and in the lower to mid 50s near the immediate coast. Highs
on Tuesday remain chilly in the 50s over southeast MS and interior
southwest AL, and 60-65 roughly along the coast. /21
SHORT TERM /Tuesday night Through Wednesday night/...Opening up
the short term, ongoing precipitation shield is expected to be
moving eastward over the local area with frontal wave of low
pressure skirting eastward across the Gulf coast. Will have a
favored window Tuesday evening for surface based convection
primarily over the marine area in a small warm sector east and
southeast of the low track. There is a nose of marginal
instability, which may poke up into the northwest FL Panhandle.
This combined with a strongly backed surface based wind, turning
sharply southwesterly and increasing to 35 to 40 kts at H850
suggests sufficient shear magnitudes and increased 0-3KM low level
storm relative helicity values to 300-500 m2/s2 will be in place
supportive of the potential of rotating updrafts in northward
propagating marine convection. Some of these storms could make it
to the coast during the evening hours Tuesday and present some severe
weather impacts. Over the interior, as convection moves north of
the coastal boundary, storms will become increasingly elevated in
the cooler sector, so the severe weather threat is not expected
more inland but locally heavy rain/marginal flood threat may be
ongoing along and northeast of I-10 during the evening. As the
low/attendant cold front advances eastward out of the area by
after midnight and a more established northwest flow evolves,
impactful weather will come to an end with chances chances of rain
beginning to taper. Rain-free weather is expected during the
remainder of the period as high pressure spreads in from the west,
Wednesday and Wednesday night. Temperatures cooler. /10
EXTENDED TERM /Thursday Through Sunday/...The period will start
with an upper level northwest flow pattern which will lead to
subsidence and building high pressure at the surface. This will
result in dry conditions through Friday. A fast moving upper level
shortwave will move southeast across the area Friday night into
Saturday. This system could generate a few light showers as it
passes by, however the lack of significant moisture return will keep
rain chances isolated at best. Upper level ridging builds in behind
the shortwave through early next week with dry conditions returning
to the area. High temps will generally be in the low to mid 60s with
lows in the upper 30s/low 40s inland to mid/upper 40s along the
coast. /13
MARINE...Dense marine fog will persist along area bays, sounds, and
near shore waters through the morning and a Dense Fog Advisory
continues until noon CST. A cold front will move across the marine
area late this afternoon into this evening, ending the fog. A
moderate to strong northeast flow develops behind the front this
evening into Tuesday morning. A moderate to occasionally strong
onshore flow briefly returns Tuesday afternoon and evening ahead of
an approaching low pressure system. A few strong to severe marine
storms will be possible ahead of this system Tuesday. Small Craft
Advisories are in effect this evening through Tuesday afternoon. A
moderate to occasionally strong offshore flow returns mid to late
week behind the passing system and cold front. /21
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Dense Fog Advisory until 9 AM CST this morning for ALZ261>266.
High Rip Current Risk until 6 PM CST this evening for ALZ265-266.
FL...Dense Fog Advisory until 9 AM CST this morning for FLZ201>206.
High Rip Current Risk until 6 PM CST this evening for FLZ202-204-
206.
MS...Dense Fog Advisory until 9 AM CST this morning for MSZ078-079.
GM...Dense Fog Advisory until noon CST today for GMZ630>636-650-655.
Small Craft Advisory from 6 PM this evening to 6 PM CST Tuesday
for GMZ650-655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Mar 1, 8:35 AM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
835 AM CST Mon Mar 1 2021
ALZ053-055>060-262-011600-
Clarke AL-Baldwin Inland AL-Monroe AL-Conecuh AL-Butler AL-
Escambia AL-Covington AL-Crenshaw AL-
835 AM CST Mon Mar 1 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...MONROE...NORTH CENTRAL BALDWIN...CRENSHAW...EAST
CENTRAL CLARKE...NORTHWESTERN ESCAMBIA...CONECUH AND NORTHERN
COVINGTON COUNTIES UNTIL 1000 AM CST...
At 834 AM CST, the strong thunderstorms were located along a line
extending from 4 miles northwest of Petrey to 10 miles east of
Whatley to near Saint Stephens, and moving southeast at 20 mph.
Wind gusts of 30 to 40 mph will be possible with these storms.
Locations impacted include...
Greenville, Monroeville, Evergreen, Luverne, Frisco City, McCullough,
Peterman, Georgiana, Uriah, Brantley, McKenzie, River Falls,
Castleberry, Excel, Red Level, Rutledge, Beatrice, Dozier, Repton and
Heath.
LAT...LON 3153 8620 3139 8619 3109 8771 3160 8780
3197 8626 3196 8619 3189 8617 3179 8620
3179 8615 3166 8615 3162 8618 3162 8615
3154 8614
TIME...MOT...LOC 1434Z 320DEG 18KT 3190 8625 3163 8754 3150 8805The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 8:50 PM CST | Small Craft Advisory | MOB | 63 hr | |
| Mar 1, 8:35 AM CST | Special Weather Statement | MOB | Butler, Conecuh, Crenshaw, Monroe | 85 min |
| Mar 1, 8:39 AM CST | Special Marine Warning | MOB | 96 min | |
| Mar 1, 9:39 AM CST | Special Marine Warning | MOB | 96 min | |
| Mar 1, 10:28 AM CST | Special Marine Warning | MOB | 92 min | |
| Mar 1, 10:48 AM CST | Special Marine Warning | MOB | 87 min | |
| Mar 1, 12:22 PM CST | Special Marine Warning | MOB | 83 min | |
| Mar 1, 12:59 PM CST | Special Marine Warning | MOB | 51 min |
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.